Two members of NHS staff vaccinated on 8 December experienced ‘anaphylactoid reactions’ after receiving doses of the Pfizer/BioNTech vaccine, according to case reports sent to the MHRA.
The people affected are invididuals with ‘a strong past history of allergic reactions both of whom carried an adrenaline auto injector’ – and both recovered after ‘appropriate treatment’.
The MHRA has issued the following advice:
1. Any person with a history of a significant allergic reaction to a vaccine, medicine or food (such as previous history of anaphylactoid reaction or those who have been advised to carry an adrenaline autoinjector) should not receive the Pfizer BioNtech vaccine.
2. Resuscitation facilities should be available at all times for all vaccinations. Vaccination should only be carried out in facilities where resuscitation measures are available.
The regulator has said it is ‘seeking further information and will issue further advice following investigation’ – and urged sites administering the vaccine to report any suspected adverse reactions via the coronavirus yellow card scheme website.
MHRA chief executive Dr June Raine told a joint evidence session held by the House of Commons health select committee and science and technology committee on 9 December: ‘Last evening we were lookign at two case reports of allergic reactions.
‘We know from the very extensive clinical trials that this wasn’t a feature but if we need to strengthen our advice now that we have had this experience in the vulnerable populations, the groups selected as a priority, we get this advice to the field immediately.’
NHS England national medical director Professor Stephen Powis said: ‘As is common with new vaccines the MHRA have advised on a precautionary basis that people with a significant history of allergic reactions do not receive this vaccination after two people with a history of significant allergic reactions responded adversely yesterday. Both are recovering well.’